Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Honolulu, HI

January 12, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 12, 2014, 12:13 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2014, 12:13 AM HST (10:13 UTC)
Expired
Jan 12, 2014, 3:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WGHW50 PHFO 121013
FFWHFO
HIC009-121315-
/O.NEW.PHFO.FF.W.0003.140112T1013Z-140112T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1213 AM HST SUN JAN 12 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 315 AM HST

* AT 1201 AM HST...RADAR SHOWED HEAVY RAIN NEAR HANA. THE AREA OF 
  HEAVY RAIN WAS NEARLY STATIONARY. HEAVY RAIN HAS CONTINUED FOR 
  OVER 4 HOURS WITH RAINFALL RATES OVER 3 INCHES PER HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAHIKU...KEANAE AND HAMOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2088 15616 2084 15598 2064 15597 2062 15616

$$
DONALDSON
1 follow-up statement
869 
WGHW70 PHFO 121308
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
308 AM HST SUN JAN 12 2014

HIC009-121317-
/O.EXP.PHFO.FF.W.0003.000000T0000Z-140112T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
308 AM HST SUN JAN 12 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
DIMINISHED. MAUI COUNTY EMERGENCY PERSONNEL REPORT NO PROBLEMS IN 
EAST MAUI SO THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. 

LAT...LON 2088 15616 2084 15598 2064 15597 2062 15616

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 8:30 PM HST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 11, 8:30 PM HST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT JAN 11 2014

.SYNOPSIS...
A TROUGH ALOFT NORTH OF THE ISLANDS WILL KEEP THE ATMOSPHERE
UNSTABLE ENOUGH TO BRING A THREAT OF HEAVY RAIN AND THUNDERSTORMS
THROUGH TOMORROW. THE ATMOSPHERE WILL BECOME MORE STABLE OVER THE
NEXT COUPLE OF DAYS AS THE TROUGH WEAKENS AND MOVES OFF TO THE
NORTHEAST. A RIDGE ALOFT IS EXPECTED TO PRODUCE MUCH DRIER WEATHER
THROUGH THE REST OF NEXT WEEK.

&&

.DISCUSSION...
SATELLITE LOOPS SHOW A STRONG TROUGH ALOFT NORTH OF THE ISLANDS AND
THE AFTERNOON BALLOON SOUNDINGS SHOWED A VERY UNSTABLE ATMOSPHERE
OVER THE AREA THANKS TO THE TROUGH. RADAR AND SATELLITE LOOPS SHOW
HEAVY SHOWERS AND THUNDERSTORMS NEAR THE ISLANDS...ESPECIALLY AROUND
THE BIG ISLAND AND MAUI. THE THREAT OF HEAVY SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST SUNDAY MORNING AND
POSSIBLY LONGER.

THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT
WEAKENING AND MOVING OFF TO THE NORTHEAST OVER THE NEXT FEW DAY AND
RIDGING ALOFT SPREADING OVER THE AREA FROM THE WEST. THE ATMOSPHERE
WILL DRY OUT AND STABILIZE. BY TUESDAY NIGHT THE ATMOSPHERE WILL BE
DRY AND STABLE ENOUGH SO THAT ONLY LIGHT RAIN CAN BE EXPECTED FROM
TUESDAY NIGHT THROUGH THE END OF THE COMING WEEK.

MEANWHILE A SERIES OF FRONTS WILL APPROACH THE ISLANDS FROM THE
NORTHWEST THROUGH THE COMING WEEK. THESE FRONTS WILL KEEP THE
SUBTROPICAL RIDGE WEAK AND CLOSE TO THE ISLANDS. WITH THE RIDGE
CLOSE TO THE ISLANDS WINDS WILL REMAIN GENTLE THROUGH NEXT WEEK.

&&

.AVIATION...
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT THANKS TO A
TROUGH ALOFT NORTH OF THE AREA. LOW LEVEL FLOW FROM THE SOUTHEAST IS
CONCENTRATING CLOUDS AND SHOWERS OVER THE BIG ISLAND BUT
THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE AS WELL...ESPECIALLY OVER
THE COASTAL WATERS. SIGMET PAPA IS IN EFFECT FOR THUNDERSTORMS AND
AN AIRMET IS IN EFFECT FOR MT OBSC ON THE BIG ISLAND. MORE SIGMETS
AND AIRMETS MAY BE NEEDED OVERNIGHT.

&&

.MARINE...
A HIGH SURF ADVISORY WILL REMAIN IN EFFECT OVERNIGHT FOR EAST
SHORES. THE SWELL PRODUCING THIS SURF IS GRADUALLY LOWERING AND WE
EXPECT TO DROP THE ADVISORY BY MORNING.

A MODERATE NORTHWEST SWELL ARRIVING MONDAY WILL PRODUCE SURF BELOW
THE ADVISORY THRESHOLD THROUGH TUESDAY. A LARGER NORTHWEST SWELL
ARRIVING TUESDAY NIGHT WILL PRODUCE SURF NEAR THE ADVISORY LEVEL
WEDNESDAY. A VERY LARGE NORTHWEST SWELL ARRIVING WEDNESDAY NIGHT
WILL LIKELY PRODUCE WARNING LEVEL SURF THROUGH FRIDAY.

LIGHT TO MODERATE WINDS...WELL BELOW THE SMALL CRAFT ADVISORY
THRESHOLD...ARE EXPECTED THROUGH THE COMING WEEK. A SMALL CRAFT
ADVISORY...SCA...REMAINS UP FOR NOW DUE TO HAZARDOUS SEAS ASSOCIATED
WITH A LARGE NORTHEAST SWELL. WE EXPECT TO DROP THE ADVISORY BY
MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR WATERS EXPOSED TO A
LARGE NORTHEAST SWELL.

&&

DONALDSON

In the hours before

Special weather statement, Jan 11, 6:33 PM HST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
633 PM HST SAT JAN 11 2014

HIZ025-027-120530-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-
633 PM HST SAT JAN 11 2014

AT 630 PM HST...A STRONG THUNDERSTORM WAS NEAR PEPEEKEO. THIS STORM
WAS NEARLY STATIONARY.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:20 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 11, 6:12 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 11, 8:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 11, 11:27 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 12:39 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 12, 4:59 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 12, 5:25 AM HSTSpecial Marine WarningHFO65 min
Jan 12, 6:27 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.